Hospital drug errors
far from uncommon
Rong-Gong Lin II and Teresa Watanabe
Los Angeles Times
November 22, 2007
The case of actor Dennis Quaid's newborn twins, who were reportedly given 1,000
times the intended dosage of a blood thinner at Cedars-Sinai Medical Center,
underscores one of the biggest problems facing the healthcare industry:
At least 1.5 million Americans a year are injured after receiving the wrong
medication or the incorrect dose, according to the Institute of Medicine, part
of the National Academies of Science. Such incidents have more than doubled in
the last decade.
The errors are made when pharmacists stock the drugs improperly, nurses don't
double-check to make sure they are dispensing the proper medication or doctors'
bad handwriting results in the wrong drug being administered, among other
The events over the last few days at Cedars-Sinai, and a case in Indiana last
year in which three babies died after receiving an overdose of the same drug,
offer a vivid illustration of the problems hospitals face.
In both cases, nurses mistakenly administered a concentration of heparin 1,000
times higher than intended, giving the patients a dose with a concentration of
10,000 units per milliliter instead of the correct dosage of 10 units per
The packaging of the 10,000-unit dose of heparin looks very similar to that of
the 10-unit dose. In both cases, each hospital received the drug from
Illinois-based Baxter Healthcare Corp., one of seven companies that manufacture
heparin, a generic drug.
But last month, in the wake of the Indiana deaths, Baxter began repackaging
heparin to make the different doses more distinct, including adding a large "red
alert" symbol on the more concentrated dose.
Even with the change, many hospitals are still working through the last of the
old vials -- and in some cases have not yet received the new ones. A source
close to the matter, who spoke on the condition of anonymity, told The Times on
Wednesday that Cedars-Sinai was still using the old vials.
Richard Elbaum, a Cedars-Sinai spokesman, said Wednesday that the hospital had
received Baxter's warning about medication errors after the Indiana incident,
but he could not confirm whether the hospital had received the newly labeled
"Healthcare is just beginning to realize how big a problem it has with patient
safety," said Albert Wu, professor of health policy and management at Johns
Hopkins University in Baltimore. "Errors are disturbingly common. The healthcare
system has to take a step back and invest more in research and improving patient
safety. Until it does, these kinds of incidents will keep happening."
Serious injuries associated with medication errors reported to the U.S. Food and
Drug Administration increased from about 35,000 in 1998 to nearly 90,000 in
2005, according to a report published in the Archives of Internal Medicine. Of
those cases, more than 5,000 deaths were tallied in 1998, but in 2005 more than
15,000 deaths were reported.
Heparin is one of five drugs most commonly associated with errors in hospitals,
along with insulin, morphine, potassium chloride and warfarin, another blood
thinner. The five drugs account for 28% of all errors that resulted in extended
hospitalizations, according to a 2002 study by United States Pharmacopeia. All
carry a high risk of injury if administered incorrectly.
The problem is causing so much concern that the Joint Commission, which
accredits 85% of the nation's hospitals, has made the safe use of anticoagulants
like heparin one of its top national patient safety goals for next year.
Three Cedars-Sinai patients -- reportedly including the newborn twins of actor
Quaid and wife Kimberly -- had their intravenous catheters flushed Sunday with
the high dose of heparin.
Hospital staff members identified their error by quickly testing the
blood-clotting function of the patients, and two of the patients were given
protamine sulfate, a drug that reverses the effects of heparin and helps bring
blood-clotting function to normal. The celebrity-news website TMZ.com said the
twins were in stable condition in the hospital's neonatal intensive care unit.
There are parallels to the problems involving the Quaid twins and a fatal
heparin overdose last year at Methodist Hospital in Indianapolis. Officials
there said a technician in the pharmacy mistakenly placed the more concentrated
dose of the drug in a location designated for the less concentrated dose. The
nurse was accustomed to only one dose being available in the neonatal intensive
care unit and administered the incorrect dose.
Erin Gardiner, a Baxter spokeswoman, said that at both hospitals, "it appears
that our product was misadministered."
After the Indiana deaths, Baxter and the FDA issued a statement warning "of the
potential for life-threatening medication errors involving two heparin
products," according to the agency's website. The statement said both
concentrations came in similar-size vials that "use shades of blue as the
prominent background color on the label."
Last month, the company altered the label on its dose with a concentration of
10,000 units per milliliter, changing the background color from blue to black,
increasing the font size by 20% and adding a large "red alert" symbol on the
vial, Gardiner said. Such changes, however, don't "replace the value of
clinicians carefully reviewing and reading a drug name and dose," she said.
Since the accidents occurred, Cedars-Sinai has taken several immediate steps to
ensure they do not reoccur, Elbaum said.
The hospital has removed all heparin used for peripheral IV flushes from the
pediatric unit and will instead use only a saline solution for flushes for both
pediatric and adult units, he said.
In addition, all heparin with the higher concentrations of 10,000 units per
milliliter has been placed in a separate location in the pharmacy from the lower
The hospital is continuing to retrain its 1,800 nurses and 200 pharmacy staff
members in medication administration, requiring the refresher course before any
of them treat patients, he said.
Cedars-Sinai has long used a "double-check system" requiring two licensed
healthcare professionals to verify independently any medication before
administering it, Elbaum said.
Wu of Johns Hopkins said medication errors are common because the United States
is a "medication society," where four of five Americans take a medication at
least once a week. Overall, more than 6 billion prescriptions are written in the
U.S. annually, the highest number in the world, said Wu, who also serves as a
senior advisor in patient safety to the World Health Organization.
Hospital administrators and healthcare officials have been talking in recent
years about different ways of improving the situation.
Bar codes considered
One of them is placing bar codes on all medications and swiping them into a
computer programmed with information to confirm whether the proper medicine in
the proper dosages is being given to the right patient. The FDA has ordered all
drug manufacturers and marketers to place bar codes on their products, and the
majority have done so, according to Allen Vaida, executive vice president of the
Institute for Safe Medication Practices in Pennsylvania.
But Vaida said less than 20% of the nation's hospitals have installed the costly
bar code systems to read them.
Cedars-Sinai does not currently use a bar code system but is considering
introducing one, along with other potential measures, Elbaum said.
Other measures that hospitals are exploring involve placing what Wu called
"look-alike, sound-alike" drugs in conspicuously different packaging.
"If you design things so they look similar, it's just inevitable that somewhere
in the U.S., someone is going to slip up," he said. "It's a booby trap. You can
see that it's an accident just waiting to happen."
Wu said hospitals should also eliminate highly concentrated medicine from wards
to reduce the risk that someone could accidentally dispense it. Concentrated
potassium chloride, which is used in IV solutions, has been virtually eliminated
from hospital wards in recent years, he said, because too many patients were
accidentally being given undiluted concentrations -- causing heart stoppages.
Similar measures were undertaken at the Indianapolis hospital where the three
infants died last year. Hospital officials have since replaced vials of the most
concentrated heparin doses with preloaded syringes, making the difference
between the least and most concentrated doses more distinct, said James Wide, a
spokesman for Methodist Hospital.
In addition, officials now require two pharmacy technicians to verify whether
the correct medication is being loaded into the proper spot, and two nurses in
the neonatal and pediatric intensive care units to verify medication before
The hospital has also accelerated its efforts to require every drug to be
checked with a bar code scanner as it is being stored in the pharmacy, when it
is dispensed to the patient and immediately before it is given to the patient,
Ellen Venditti, director of corporate risk for Cape Cod Healthcare in
Massachusetts, said that "computerized physical order entry" systems would also
minimize risks. Under such systems, doctors type their prescriptions directly
into a computer, which is programmed to raise a red flag if the prescribed doses
are abnormal. The direct data entry also avoids misreading handwritten
prescriptions, she said.
Experts also said patients, nurses and others should take care to double-check
all medications before taking them.
When his wife was hospitalized for nine days, Wu said, he moved into her room
and checked every medication given to her. He caught three errors, he said,
including the wrong concentration in one case and medicine meant for another
patient in another